Alert archive / Ohio / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 92, NWS Cleveland, OH

May 16, 20254 counties in Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 16, 2025, 11:39 PM EDT for 4 counties in Ohio. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2025, 11:39 PM EDT (03:39 UTC)
Expired
May 17, 2025, 12:12 AM EDT
In force
33 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mahoning County, OH, Portage County, OH, Stark County, OH, Trumbull County, OH

The radar

The Pittsburgh radar (KPBZ), 76 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 11:42 PM EDTTSTM WND DMG5 Ese Brimfield, OHPortage County 911 Dispatch reports a tree down on Old Forge Road. Time estimated via radar.
May 16, 11:45 PM EDTTSTM WND DMG4 Sse Ravenna, OHPortage County 911 Dispatch reports a large tree down on Gower Road at New Milford with power line wrapped into tree. Time estimated via radar.
May 16, 11:45 PM EDTTSTM WND DMG4 Sse Ravenna, OHPortage County 911 Dispatch reports a tree down Interstate 76 near Mile Marker 40.5. Time estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 9:56 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2025-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2025-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WUUS51 KCLE 170339
SVRCLE
OHC099-133-151-155-170445-
/O.NEW.KCLE.SV.W.0092.250517T0339Z-250517T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
1139 PM EDT Fri May 16 2025

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Southern Trumbull County in northeastern Ohio...
  Portage County in northeastern Ohio...
  Mahoning County in northeastern Ohio...
  Northeastern Stark County in northeastern Ohio...

* Until 1245 AM EDT.

* At 1138 PM EDT, severe thunderstorms were located along a line
  extending from near Tallmadge to near Dennison, moving east at 55
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Youngstown, Warren, Salem, Ravenna, Columbiana, Boardman, Alliance,
  Niles, Streetsboro, Campbell, Hubbard, Canfield, Cortland, Newton
  Falls, Sebring, Lordstown, Garrettsville, Vienna Center,
  Leavittsburg, and Hilltop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4077 8119 4125 8133 4139 8052 4090 8052
      4090 8082 4093 8083 4093 8089 4090 8090
      4090 8108 4073 8109
TIME...MOT...LOC 0338Z 259DEG 47KT 4113 8146 4042 8125 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Saunders
1 follow-up statement
816 
WWUS51 KCLE 170412
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
1212 AM EDT Sat May 17 2025

OHC099-133-151-155-170422-
/O.CAN.KCLE.SV.W.0092.000000T0000Z-250517T0445Z/
Trumbull OH-Portage OH-Mahoning OH-Stark OH-
1212 AM EDT Sat May 17 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN TRUMBULL...PORTAGE...
MAHONING AND NORTHEASTERN STARK COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 400 AM EDT for
northeastern Ohio.

LAT...LON 4077 8119 4125 8133 4139 8052 4090 8052
      4090 8082 4093 8083 4093 8089 4090 8090
      4090 8108 4073 8109
TIME...MOT...LOC 0411Z 259DEG 47KT 4121 8093 4050 8072 

$$

Saunders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 8:46 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 16, 8:46 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
846 PM EDT Fri May 16 2025

.SYNOPSIS...
A low pressure system will track northeast across the Great Lakes
tonight, extending a cold front east through the area on
Saturday. High pressure will build across the region on Sunday and
persist into Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Last remaining portion of the first round of thunderstorms is
exiting Crawford County, PA, allowing for a lull in the action
across the forecast area. Awaiting convection approaching the
state line where active warnings are ongoing and a wind gust of
57 kts was measured at Fort Wayne.

Relevant Portions of the Previous Discussion...
Attention then turns towards this evening, where current
satellite imagery reveals a strong convective complex taking
shape across eastern MO and southwest IL this afternoon. The
environment ahead of this complex is extremely favorable for
damaging wind gusts, with DCAPE values exceeding 1000 J/kg.
Hires models differ on if this complex can sustain its strength
as it continues northeast into the Lower Great Lakes region by
later this evening. If it does, anticipate damaging wind gusts
to arrive across the I-75 corridor by around 9 PM, with perhaps
some isolated instances of significant wind gusts exceeding 70
mph possible. This complex should weaken as it moves east and
encounters a less favorable environment near the I-71/77
corridors by around 11 PM to midnight.

A cold front will sweep east through the area Saturday morning
and afternoon, ushering in a significant pattern change across
the region. Could see some redevelopment along the cold front,
particularly along and east of the I-77 corridor early Saturday
afternoon, though not anticipating any severe storms at this
time. It may feel a bit blustery Saturday afternoon behind the
front, with temperatures falling into the low 60s and westerly
wind gusts of 25 to 35 mph possible.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Drier air will continue to filter into the region Sunday as the
closed mid/upper low drifts east through the New England states
allowing strong surface high pressure centered near Hudson Bay to
build ridging southward into the Lower Great Lakes. A few isolated
showers and overcast skies could linger in far NE Ohio and NW PA
Sunday morning before the increased ridging allows for mostly sunny
and dry conditions areawide by afternoon. Despite the sunshine,
temperatures will be unseasonably cool as mid/upper troughing
remains across the Great Lakes, with highs only in the upper 50s to
low 60s in far NE Ohio and NW PA and mid 60s to around 70 elsewhere.
The surface ridge and trough aloft will continue through Monday, so
unfortunately for those wanting a warm up, temperatures will remain
cool for awhile. Highs Monday are only expected to reach the upper
50s to low 60s again in far NE Ohio and NW PA and low to mid 60s
elsewhere. Lows Sunday night will dip into the mid 40s to low 50s,
with more widespread 40s possible Monday night depending on how
quickly clouds and scattered showers can start to creep
northeastward ahead of another closed low in the Mid Mississippi
Valley. Patchy frost is possible in NW PA Monday night where skies
should remain clear longer, so this will need to be monitored.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The big story of the extended will be a continuation of below normal
temperatures as an increasingly amplified pattern develops across
North America, characterized by strengthening west coast mid/upper
ridging and deepening central and eastern U.S. mid/upper troughing.
This will keep temperatures a solid 10-15 degrees below normal
Tuesday through Friday, with highs mainly in the low to mid 60s and
lows in the 40s. The cool pattern will continue beyond the 7-day
forecast into late May. The precipitation forecast Tuesday through
the end of the week is a little more uncertain due to timing
uncertainties with the aforementioned Mid Mississippi Valley closed
low ejecting across the Ohio Valley region. As mid/upper shortwave
energy drops through the Great Lakes Monday night through Wednesday
and deepens the longwave trough, the closed low will attempt to
phase with the trough. This will eventually result in a deep closed
low and cold pool aloft pinwheeling overhead late in the week, but
how and when it phases will determine the timing and track of the
best moisture and forcing. The overall message is that rain chances
will increase Tuesday into Wednesday, with decent coverage of
showers possible mid to late week making things cool and unsettled.
Not the best news as Memorial Day Weekend approaches.

&&

.AVIATION /00Z Saturday THROUGH Wednesday/...
The airspace is VFR between two rounds of convection. The next
round of convection continues east across Indiana and into
western Ohio. The complex is a touch further south than
previously forecasted and may end up missing the KTOL area.
Otherwise, expect storms to move through the area over the next
several hours. KFDY and KMFD will have the greatest impact with
the potential for non-VFR and gusty winds with line of TS.
Storms will continue toward the other terminals this evening but
the impact should be lessened as the line weakens tonight.
Storms will clear out overnight and low VFR ceilings will remain
in the region. Another round of rain and storms could impact NE
OH/NW PA on Saturday afternoon before the system fully exits the
region. Winds on Saturday will be gusty out of the west with 30
KT gusts possible.

Outlook...Non-VFR possible in low ceilings across the eastern
half of the area on Sunday. Mainly VFR is expected Monday and
Tuesday. Non-VFR is likely to return on Wednesday in widespread
showers and thunderstorms.

&&

.MARINE...
Thunderstorms could bring locally higher winds and waves on Lake
Erie this evening and tonight, but otherwise, the next period of
elevated winds and waves will come Saturday into Sunday as strong
cold air advection encourages good mixing. SW winds of 10-20 knots
tonight will turn WSW behind a cold front Saturday morning and
increase to 15-25 knots. This will build waves of 3 to 5 feet, so
issued Small Craft Advisories starting Saturday morning. The winds
and waves will gradually subside Saturday night, but it will take
until Sunday morning to end in the central and eastern basins, so
ran the advisories longer there. Winds will turn NW and decrease to
5-10 knots Sunday afternoon then N at 5-15 knots Sunday night and
Monday. A period of strong NE winds of 15-25 knots is possible
Monday night through midweek as a slow moving closed low approaches
from the Mid Mississippi Valley and an upper level trough deepens
across the Great Lakes. This will likely require another round of
Small Craft Advisories.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 8 AM to 10 PM EDT Saturday for
     LEZ142>145.
     Small Craft Advisory from 10 AM Saturday to 10 AM EDT Sunday
     for LEZ146-147.
     Small Craft Advisory from 10 AM Saturday to 8 AM EDT Sunday
     for LEZ148-149.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn/Sefcovic
SHORT TERM...Garuckas
LONG TERM...Garuckas
AVIATION...Sefcovic
MARINE...Garuckas
Hazardous weather outlook, May 16, 10:05 PM EDT, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1005 PM EDT Fri May 16 2025

OHZ003-006>014-017>019-027-036-089-PAZ001>003-180215-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Wyandot-Marion-
Ashtabula Lakeshore-Northern Erie-Southern Erie-Crawford-
1005 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. All severe weather hazards are possible including damaging
wind gusts, large hail, and tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ020>023-028>033-037-038-047-180215-
Medina-Summit-Portage-Trumbull-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Morrow-Holmes-Knox-
1005 PM EDT Fri May 16 2025

...SEVERE THUNDERSTORM WATCH 272 IN EFFECT UNTIL 4 AM EDT SATURDAY...

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Strong to severe thunderstorms are possible this afternoon and
evening. All severe weather hazards are possible including damaging
wind gusts, large hail, and tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS.

LEZ061-142>149-162>169-180215-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
1005 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. All severe weather hazards are possible including damaging
wind gusts, large hail, and tornadoes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 16, 11:13 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1113 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     Tstm Wnd Dmg     1 SSW Wooster           40.81N 81.94W
05/16/2025                   Wayne              OH   911 Call Center

            Wayne County 911 Dispatch reports a large
            tree down with power lines on College
            Avenue. Time estimated via radar.

&&

Sefcovic
Local storm report, May 16, 11:14 PM EDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1114 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     Tstm Wnd Dmg     Lodi                    41.03N 82.01W
05/16/2025                   Medina             OH   911 Call Center

            911 dispatch scanner reported a tree down on
            wires on Mill Street. Time estimated via
            radar.

&&

15
Local storm report, May 16, 11:15 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1115 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     Tstm Wnd Gst     1 WNW Smithville        40.87N 81.88W
05/16/2025  M55 MPH          Wayne              OH   ASOS

            ASOS station KBJJ Wooster reported a 48 knot
            thunderstorm wind gust.

&&

Sefcovic
Local storm report, May 16, 11:16 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1116 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     Tstm Wnd Dmg     Lodi                    41.03N 82.01W
05/16/2025                   Medina             OH   911 Call Center

            911 dispatch scanner reported a tree down on
            South Academy Street. Time estimated via
            radar.

&&

15
Local storm report, May 16, 11:21 PM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1121 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 PM     Tstm Wnd Dmg     1 SSW Wooster           40.81N 81.94W
05/16/2025                   Wayne              OH   911 Call Center

            Tree down on the 800 block of Bever Street.
            Time estimated via radar.

&&

Sefcovic
Local storm report, May 16, 11:29 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
1129 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     Tstm Wnd Dmg     2 E Barberton           41.01N 81.57W
05/16/2025                   Summit             OH   Trained Spotter

            Medium to Large tree branches down near
            intersection of Rose Circle Drive and Akron
            View Drive.

&&

RC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:05 PM EDTSpecial Weather StatementCLEHancock, Lucas, Wood40 min
May 16, 9:14 PM EDTSevere Thunderstorm WarningCLEHancock, Marion, Seneca, Wyandot46 min
May 16, 9:52 PM EDTSevere Thunderstorm WarningCLECrawford, Knox, Marion, Morrow, Richland38 min
May 16, 10:27 PM EDTSevere Thunderstorm WarningCLEAshland, Crawford, Holmes, Knox, Medina, Morrow and 2 more63 min
May 16, 11:07 PM EDTSevere Thunderstorm WarningCLEHolmes, Medina, Portage, Stark, Summit, Wayne53 min
May 17, 2:20 AM EDTSpecial Weather StatementCLEAshland, Knox, Morrow40 min
May 17, 3:08 AM EDTSpecial Weather StatementCLEStark52 min
May 17, 11:22 AM EDTSpecial Weather StatementCLEGeauga38 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.